Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 51, NWS Tucson, AZ

August 8, 2012Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2012, 4:02 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 4:02 PM MST (23:02 UTC)
Expired
Aug 8, 2012, 4:45 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:17 PM MSTTSTM WND GST 621 N Hereford, AZ
Aug 8, 4:24 PM MSTTSTM WND DMG2 N Hereford, AZSHINGLES BLOWN OFF ROOF ... 0.35 RAINFALL IN 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS55 KTWC 082302
SVRTWC
AZC003-023-082345-
/O.NEW.KTWC.SV.W.0051.120808T2302Z-120808T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
402 PM MST WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...
  SOUTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 445 PM MST

* AT 355 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTHEAST OF SIERRA
  VISTA...OR 12 MILES WEST OF BISBEE...AND MOVING SOUTHWEST AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PALOMINAS...HEREFORD...RAMSEY CANYON PRESERVE...PARKER CANYON
  LAKE...NICKSVILLE AND CANELO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3134 11048 3155 11053 3158 11006 3136 10995
TIME...MOT...LOC 2302Z 062DEG 9KT 3146 11010

$$
2 follow-up statements
416 
WWUS55 KTWC 082337
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST WED AUG 8 2012

AZC003-023-082345-
/O.CON.KTWC.SV.W.0051.000000T0000Z-120808T2345Z/
COCHISE AZ-SANTA CRUZ AZ-
437 PM MST WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR SOUTHEASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...

AT 427 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HEREFORD...OR 11 MILES
SOUTHEAST OF SIERRA VISTA...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3134 11048 3155 11053 3158 11006 3136 10995
TIME...MOT...LOC 2337Z 062DEG 9KT 3142 11019

$$
185 
WWUS55 KTWC 082351
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
451 PM MST WED AUG 8 2012

AZC003-023-082359-
/O.EXP.KTWC.SV.W.0051.000000T0000Z-120808T2345Z/
COCHISE AZ-SANTA CRUZ AZ-
451 PM MST WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ AND
SOUTHWESTERN COCHISE COUNTIES HAS EXPIRED...

AT 448 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS FAR SOUTHWEST COCHISE 
COUNTY AND EXTREME SOUTHEAST SANTA CRUZ COUNTY. THESE SHOWERS AND 
THUNDERSTORMS HAD WEAKENED BELOW SEVERE LEVELS. THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 445 PM MST.

LAT...LON 3134 11048 3155 11053 3158 11006 3136 10995
TIME...MOT...LOC 2337Z 062DEG 9KT 3142 11019

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:34 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 8, 2:34 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST WED AUG 8 2012

.SYNOPSIS...STRONG HIGH PRESSURE WILL BRING HOT TEMPERATURES THROUGH
THE WEEKEND WITH NEAR RECORD HIGHS IN SOME LOCATIONS. ENOUGH
MOISTURE WILL REMAIN IN PLACE TODAY FOR SCATTERED SHOWERS AND
THUNDERSTORMS BY LATE AFTERNOON AND EVENING HOURS. THUNDERSTORMS
WILL THEN GENERALLY BE CONFINED TO MAINLY HIGHER TERRAIN AREAS
THURSDAY THROUGH SUNDAY BEFORE INCREASING AGAIN EARLY NEXT WEEK.

&&

.DISCUSSION...STORMS ARE FIRING ON SCHEDULE ALONG THE RIM WITH A FEW
CELLS POPPING UP ON THE SKY ISLANDS. STILL CONCERNED FOR A DECENT
SEVERE WEATHER EVENT TODAY. MODIFIED MORNING SOUNDING STILL SHOWED
PLENTY OF CAPE AND MOISTURE TO KEEP THE THREAT HIGH. PLUS WIND SHEAR
ON THE MORNING SOUNDING LOOKS BETTER THAN RECENT MEMORY. WE STILL
HAVE A FEW DEGREES OF WARMING LEFT TO GO SO ACTIVITY MAY HOLD OFF IN
THE VALLEYS FOR ANOTHER 1 OR 3 HOURS...ALTHOUGH RADAR TRENDS HAVE
INCREASED SINCE I BEGAN WRITING THIS DISCUSSION. THINKING THE STORMS
ALONG THE RIM WILL GENERATE OUTFLOW BOUNDARIES THAT WILL EVENTUALLY
PUSH WEST INTO THE LOWER TERRAIN AND MIX WITH THE MOIST UNSTABLE
AIR. DOWNBURST WINDS ARE A CONCERN ALONG WITH  THE POTENTIAL FOR
BLOWING DUST. A FEW HAIL STONES ARE ALSO NOT OUT OF THE QUESTION.
DEBRIS CLOUDS FROM THIS MORNING WERE TRACKING AT ABOUT 18KTS SO
ANTICIPATE A SIMILAR STORM SPEED TODAY. STILL CONCERNED OVER
LOCALIZED FLOODING EVEN WITH THE FASTER STORM MOTION. PRECIP WATER
VALUES ARE UP AROUND 1.5 AND THE ACTIVITY MAY FORM INTO AN MCS LATER
THIS AFTERNOON/EVENING AND INCREASE THE HEAVY RAIN THREAT.

INCREASED POPS FOR TODAY ALONG A NORTHEAST TO SOUTHWEST LINE FROM
GREENLEE COUNTY DOWN TO SOUTHERN PIMA. ALSO UPPED QPF AMOUNTS A TAD.

THE NEXT BIG CONCERN IS THE HEAT FOR THE NEXT 5 TO 7 DAYS. WE WILL
BE DANGEROUSLY CLOSE TO HEAT ADVISORY THRESHOLDS STARTING AS EARLY
AS FRIDAY...WITH THE WARMEST CONDITIONS SATURDAY THROUGH MONDAY.
ECMWF IS RUNNING WARMER THAN THE OTHER MODELS AND BASED ON THE
850-700MB THICKNESS REGRESSION METHOD...THE TUCSON AREA WILL HOVER
AROUND 109 OR 110 SATURDAY THROUGH MONDAY. GFS THICKNESS VALUES ARE
RUNNING ABOUT 10 DAM LOWER THAN THE EURO WHICH WOULD KEEP TEMPS DOWN
BY ABOUT 4 DEGREES. WITH THE UPPER HIGH EXPECTED TO SIT OVER THE
SW...WITH RIDGE AXIS GENERALLY PLANTED SQUARELY OVER THE STATE...AND
THE EXPECTED DRYING CONDITIONS THROUGH THE WEEKEND...DECIDED TO ERR
ON THE SIDE OF HOT AND INCREASED TEMPS TO JUST BELOW HEAT ADVISORY
RANGE FROM SATURDAY THROUGH MONDAY. THESE HOT CONDITIONS MAY EVEN
LAST INTO TUESDAY BEFORE THE RIDGE BREAKS DOWN. CONVECTION SHOULD BE
RELEGATED TO THE MOUNTAINS WITH VERY LITTLE ACTIVITY REACHING THE
LOWER DESERTS OR VALLEYS. CAN NOT COMPLETELY RULE OUT STORMS SO WILL
CARRY THE LOW POPS THROUGH THE WEEK.

&&

.AVIATION...SCT TO NUMEROUS -TSRA/-SHRA ESPECIALLY FROM KOLS TO KTUS
NORTHEAST TOWARD GRAHAM AND GREENLEE COUNTIES. WIND GUSTS
APPROACHING 55 KTS...POSSIBLY GREATER...WITH THE STRONGEST STORMS.
OTHERWISE...VFR CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10
KTS THRU WEDNESDAY EVENING OR 09/06Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON
AND EVENING. THEREAFTER...BUILDING HIGH PRESSURE ALOFT WILL CONFINE
THUNDERSTORMS TO MAINLY NEAR HIGHER TERRAIN STARTING THURSDAY AND
CONTINUING THROUGH THE WEEKEND. NORMAL DIURNAL WIND TRENDS OUTSIDE
OF STRONG THUNDERSTORM OUTFLOWS. SHOWERS AND THUNDERSTORMS SHOULD
INCREASE AGAIN THE FIRST HALF OF NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JJB

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 8, 10:31 AM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1031 AM MST WED AUG 8 2012

AZZ501>515-090615-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1031 AM MST WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND PUSH
WEST ACROSS THE REGION THROUGH THIS EVENING. SOME OF THESE STORMS
WILL BE STRONG TO SEVERE AND CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HEAVY RAINFALL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
DIMINISH ACROSS MOST AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DECREASED THUNDERSTORM COVERAGE IS EXPECTED STARTING THURSDAY AND
CONTINUING THROUGH THIS WEEKEND. THE MAIN WEATHER STORY DURING
THIS PERIOD WILL CONTINUE TO BE THE VERY HOT TEMPERATURES IN THE
LOWER ELEVATIONS WITH RECORD OR NEAR RECORD HIGHS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 8, 3:35 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST WED AUG 8 2012

AZZ509>511-082300-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
335 PM MST WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 400
PM MST...

AT 327 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...FORT
THOMAS...THATCHER...SWIFT TRAIL JUNCTION...PIMA...FRYE MESA DAM AND
MOUNT GRAHAM.

LAT...LON 3273 10955 3261 10970 3280 11011 3299 11001
      3310 10974 3296 10947
TIME...MOT...LOC 2235Z 035DEG 19KT 3294 10962
Special weather statement, Aug 8, 3:41 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST WED AUG 8 2012

AZZ507-508-513-082315-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
341 PM MST WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
415 PM MST...

AT 340 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SIERRA VISTA...MOVING WEST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...NICKSVILLE...
CORONADO NATIONAL MEMORIAL AND RAMSEY CANYON PRESERVE.

ANOTHER STRONG STORM WAS LOCATED SOUTH OF SAINT DAVID MOVING TOWARD
KARTCHNER CAVERNS STATE PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3134 11045 3195 11044 3196 10998 3134 10991
TIME...MOT...LOC 2239Z 076DEG 10KT 3145 11023

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:40 PM MSTSpecial Weather StatementTWCCochise50 min
Aug 7, 10:06 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Aug 7, 10:11 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 7, 10:32 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 7, 11:03 PM MSTSevere Thunderstorm WarningTWCSanta Cruz42 min
Aug 8, 3:35 PM MSTSpecial Weather StatementTWCGraham25 min
Aug 8, 3:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 8, 3:41 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 8, 4:17 PM MSTSevere Thunderstorm WarningTWCPima58 min
Aug 8, 4:31 PM MSTAreal Flood AdvisoryTWCCochise67 min
Aug 8, 4:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Aug 8, 4:55 PM MSTSevere Thunderstorm WarningTWCPinal65 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.